Colorado, 2014

Hail in Colorado, August 27, 2014

August 27, 2014 · NWS GLD · 1 event in 1 county or zone

A line of thunderstorms moved into Yuma County from Morgan and Washington Counties during the evening. A penny size hial report was received northwest of Yuma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved into Yuma County from Morgan and Washington Counties during the evening. A penny size hial report was received northwest of Yuma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 4:54 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 27, 4:54 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT WED AUG 27 2014

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 1222 PM MDT WED AUG 27 2014

MESSY SITUATION WITH MOIST SOUTHEASTERLY LOW LEVEL FLOW BENEATH LARGE
UPPER LOW OVER NW COLORADO WHICH WILL SEND A SERIES OF IMPULSES
NORTHEAST OVER THE AREA. AS CLOUDS CONTINUE TO THIN OUT THIS
AFTERNOON...SFC HEATING WILL GENERATE POCKETS OF MODERATE
INSTABILITY WITH TSRA DEVELOPING BY EARLY AFTERNOON. WV SATELLITE
SHOWS THE FIRST UPPER SHORT WAVE TROUGH LIFTING INTO EASTERN
COLORADO AT THE MOMENT WHICH WILL ENHANCE PRECIP CHANCES THIS
AFTERNOON AND EVENING OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA.
A FEW STORMS WILL BECOME SEVERE WITH MAINLY A LARGE HAIL THREAT.

A SECOND SHORT WAVE TROUGH CLOSER TO THE UPPER LOW WILL MOVE
ACROSS CENTRAL COLORADO THIS AFTERNOON WHICH WILL GENERATE A
SECOND AREA OF TSRA WHICH WILL REACH EASTERN COLORADO AND WESTERN
KANSAS THIS EVENING...CONTINUING TONIGHT. POTENTIAL FOR SEVERE
AGAIN THIS EVENING IN WESTERN COUNTIES WITH THE SECOND ROUND OF
STORMS WHICH WILL TRANSITION TO MORE OF A HEAVY RAIN THREAT
OVERNIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1256 PM MDT WED AUG 27 2014

UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA THURSDAY
NIGHT WITH SCATTERED THUNDERSTORMS. BEST MOISTURE AND INSTABILITY
WILL BE IN EASTERN AREAS...BUT DEEP LAYER SHEAR WILL BE FAIRLY LOW
SO OVERALL SEVERE THREAT LOOKS LIMITED. STORMS WILL END WEST TO
EAST AFTER MIDNIGHT. ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER IN
FAR EASTERN AREAS FRIDAY MORNING...OTHERWISE FRIDAY WILL BE DRY AS
SHORTWAVE RIDGING DEVELOPS. THE RIDGE BREAKS DOWN RATHER QUICKLY
AS NEXT TROUGH DIGS INTO THE NORTHERN ROCKIES ON SATURDAY.
DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH OUT OF
NORTHERN COLORADO WILL BRING SLIGHT THUNDERSTORM CHANCES SATURDAY
NIGHT AND SLIGHTLY BETTER CHANCES SUNDAY AFTERNOON AND SUNDAY
NIGHT. THAT SYSTEM WILL SLOWLY LIFT NORTHWARD EARLY NEXT
WEEK...BUT WILL BE CLOSE ENOUGH ON MONDAY FOR CONTINUED LOW
CHANCES OF SHOWERS/THUNDERSTORMS. PRECIPITATION CHANCES WILL BEGIN
TO DECLINE TUESDAY AND WEDNESDAY WITH A RIDGE REBUILDING ACROSS
THE SOUTHERN PLAINS.

TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...ABOVE NORMAL OVER THE
WEEKEND...SLIGHTLY BELOW NORMAL MONDAY AND TUESDAY AND THEN NEAR
NORMAL ON WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 548 PM MDT WED AUG 27 2014

MODELS HAVING DIFFICULTY RIGHT NOW PUTTING THE CONVECTION IN THE
RIGHT PLACE. THIS HAS TO DO MAINLY WITH MESOSCALE AFFECTS FROM
ONGOING THUNDERSTORM ACTIVITY. ALSO MODELS WANT TO PUSH FRONT BACK
TO THE WEST SOME AND THEY DIFFER ON WHERE THE PRECIPITATION IS TO
OCCUR. AT THIS TIME...KMCK MAY HAVE WEAK THUNDERSTORMS AFFECT IT
FOR THE FIRST FEW HOURS OF THE FORECAST.

IF MESOSCALE INFLUENCES DO NOT BRING IN THUNDERSTORMS SOONER...THE
MAIN LIFT AND AREA OF PRECIPITATION LOOKS TO MOVE ACROSS FROM
AROUND 03Z TO NEAR 08Z. IF THE STRONGEST CELLS MOVE ACROSS
CONDITIONS COULD GO TO MVFR. AFTER THE THUNDERSTORMS END WITH
LIGHT AND VARIABLE TO LIGHT UPSLOPE WINDS AND MOIST LOW
LEVELS...EXPECT FOG AND STRATUS TO DEVELOP AT BOTH SITES WITH MVFR
TO OCCASIONAL IFR CONDITIONS OCCURRING. KGLD MAY CLEAR OUT BY
EARLY AFTERNOON WITH KMCK STAY MVFR FOR THE REST OF THE PERIOD.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE IN THE PERIOD BUT TOO
MUCH UNCERTAINTY THAT FAR OUT TO PUT IN ANYTHING WITH ANY KIND OF
CONFIDENCE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...024
AVIATION...BULLER
Hazardous weather outlook, Aug 27, 9:45 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TRI-STATE REGION. THIS AFTERNOON...SCATTERED
THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT ACROSS WESTERN KANSAS AND
SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL BECOME SEVERE WITH
HAIL TO THE SIZE OF WALNUTS BEING THE MAIN THREAT AS THEY MOVE
NORTHEAST AROUND 25 MPH.

FURTHER WEST OVER COLORADO...STRONG TO SEVERE STORMS WILL DEVELOP
THIS AFTERNOON OVER THE FRONT RANGE WHICH WILL MOVE INTO EASTERN
COLORADO THIS EVENING AND INTO AND WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATER THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THESE STORMS EARLY ON...WITH THE SEVERE
WEATHER THREAT DIMINISHING DURING THE EVENING AS STORMS TRANSITION
TO MORE OF A HEAVY RAIN THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING EAST OF HIGHWAY 27. LARGE HAIL UP TO HALF DOLLAR SIZE
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA AND BY PHONE ARE
APPRECIATED.

DLF

In the hours before

Local storm report, Aug 27, 5:23 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      4 WNW STUDLEY           39.37N 100.23W
08/27/2014                   SHERIDAN           KS   911 CALL CENTER

            WATER OVER COUNTY ROADS NEAR SHERIDAN LAKE.

&&

JJM
Special weather statement, Aug 27, 5:24 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM CDT WED AUG 27 2014

KSZ002>004-014>016-280100-
DECATUR KS-NORTON KS-THOMAS KS-GRAHAM KS-RAWLINS KS-SHERIDAN KS-
724 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...THOMAS...SOUTHEASTERN
RAWLINS...SHERIDAN...DECATUR AND NORTON COUNTIES UNTIL 800 PM CDT...

AT 722 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
MOVING NORTH AT 20 MPH ACROSS THE AREA.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. TORRENTIAL RAIN WITH THESE STORMS WILL ALSO LEAD TO
VISIBILITIES NEAR ZERO...AND MAY LEAD TO LOCALIZED FLASH FLOODING.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 41 AND 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3915 10136 3986 10118 3999 9962 3914 9961
TIME...MOT...LOC 0022Z 191DEG 18KT 3924 9969 3925 10111

DR
Local storm report, Aug 27, 5:30 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      MORLAND                 39.35N 100.07W
08/27/2014                   GRAHAM             KS   LAW ENFORCEMENT

            WATER 3-6 INCHES DEEP ON ROADS IN MORLAND. APPROXIMATELY
            3 FEET OF WATER COVERING ROAD BETWEEN MORLAND AND HIGHWAY
            24.

&&

JJM
Special weather statement, Aug 27, 6:20 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM CDT WED AUG 27 2014

KSZ004-016-280215-
NORTON KS-GRAHAM KS-
820 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM AND NORTON COUNTIES UNTIL
915 PM CDT...

AT 818 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LENORA TO BOGUE...AND
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. TORRENTIAL RAIN WITH THESE STORMS WILL ALSO LEAD TO
VISIBILITIES NEAR ZERO...AND MAY LEAD TO LOCALIZED FLASH FLOODING.

LOCATIONS IMPACTED INCLUDE...
NORTON...HILL CITY...ALMENA...LENORA...BOGUE...NICODEMUS...EDMOND...
CALVERT...DENSMORE...PENOKEE AND NEW ALMELO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3923 10003 3966 10016 3980 10006 3999 9963
      3957 9963 3957 9960 3925 9961
TIME...MOT...LOC 0118Z 235DEG 27KT 3964 9994 3935 9972

DR
Special weather statement, Aug 27, 6:54 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED AUG 27 2014

COZ090-091-280230-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
754 PM MDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR YUMA AND NORTHWESTERN KIT CARSON
COUNTIES UNTIL 830 PM MDT...

AT 750 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HIGHLAND CENTER TO 6
MILES SOUTH OF THURMAN...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH MOST OF THESE STORMS. BE PREPARED FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS WITHIN THIS LINE.

LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...CLARKVILLE...ABARR...KIRK...JOES...
HEARTSTRONG...VERNON...IDALIA AND WAUNETA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4044 10207 3934 10234 3931 10315 3957 10315
      3957 10280 4044 10278
TIME...MOT...LOC 0150Z 269DEG 16KT 4051 10253 3951 10324

DR
Special weather statement, Aug 27, 7:18 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM CDT WED AUG 27 2014

KSZ016-280230-
GRAHAM KS-
918 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND SOUTHEASTERN
NORTON COUNTIES UNTIL 930 PM CDT...

AT 918 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOGUE...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3917 9980 3952 9979 3957 9964 3957 9960
      3924 9961
TIME...MOT...LOC 0218Z 241DEG 30KT 3935 9964

DR

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 27, 7:28 PM MST
Where
Yuma County, 3.19 mi NNW of Yuma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.160, -102.750

Time of report estimated from Doppler radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534355.